When I was first dx'd with bipolar, I had a horrific "full blown manic" psychotic episode, and it took me five months to recover from that and go back to work. Doctors assured me I was lucky to bounce back so well, and that the main residual effect of the episode was diminished stamina, with no "residual personality scarring". No one could tell I was sick with bipolar because the lithium worked perfectly.
I always loved work, and I think my ego was overly-attached to staying in that workforce, no matter what. I was able to remain employed from 1985 until 2000, when suddenly, my conditioned worsened appreciably, and I had to quit my dream job and go back home. I was so puzzled as to why my health declined like that, until my new psychiatrist told me that it is quite common for women with bipolar to get much worse when perimenopause starts. The hormone fluctuations are too strong and upset the whole balance of things. He said it as though it was widely known, or common knowledge.
I was aghast that none of my other doctors had warned me. I regard them as fine pdocs, but can't believe they didn't give me a heads-up. I don't know if a warning would have changed much, but at least I would have tried to save more money, just in case.
So, two years ago, I had my second, and hopefully last, psychotic episode. It was a public humiliation. I've been told that the timing was no accident, it happened at the onset of menopause -- again, the raging hormones. I am feeling so much healhier now in terms of my bipolarism, no major cycling.
I just wanted to throw this out there to you guys in case you, like me, were never warned the potential impact peri- and regular menopause can have on the course of your disorder. I picture it as having your hormones and neurotransmitters/brain chemicals having a knock down, drag out fight! (I hope it doesn't happen to you!)
I have been going through menopause for 10 years and just recently have started having episodes where I am very angry all of a sudden for no apparent reason. Then I have times when I am almost giddy with excitement....like I wanna bungee jump or skydive, just do something totally reckless and crazy. I am seeing a psychiatrist now and he prescribed depakote. 250 mg. every nite! I am also taking Pristiq daily. Does this sound right?
My hormone levels are going to be tested next week by my gyno because I know my hormones have to be out of whack or something. I have never felt this weird before. It is so helpful to find someone else who is going through the same thing. Thanks for your post!!
The Following User Says Thank You to shaloo61 For This Useful Post: TinoRock (06-02-2012)
If only my Dr had told me this... my life may not had fallen apart. I had a full Hysterectomy at age 44, (10/09). By 6/10 I was having an internet affair behind my husby's back. I left him in Nov, following an illusion. Long story short, I only took the HRT for a few months. During my short departure, I ended up very ill, being hospitalized. Then, straight from there I was transferred to the Psych Dept for 51/50, 5 days. I got on a bus headed home, without my husby's knowledge (we had been in contact while I was locked up). I called him from about 250 miles away from home,sick as a dog, he came and picked me up. He is such a great man (not that he wasn't peeved). So it is with a new enlightened understanding of what probably was kindling this entire event., that I thank you so very much for this valuable info.
The only way to keep your health is to eat what you don't want, drink what you don't like, and do what you'd rather not. Mark Twain
The following user gives a hug of support to Jame456: TinoRock (06-16-2012)
The Following User Says Thank You to Jame456 For This Useful Post: TinoRock (06-16-2012)
I am either post menopausal or in the last stages and I am having some major problems with depression. It helps to know that I AM correct and that my hormones are having an effect on my moods. and of course, being bipolar, we have such mood swings anyway, then to add fluctuating hormones into the mix, I am one sad puppy right now. Unfortunately, sad doesn't even begin to cover my range of emotions right now. There are days when just sitting up at my computer is diffucult. Thanks for the encouraging words.
Now my psych has me on 900 mg. of Lithium, 50 mg of trazadone and 50 mg of pristiq. I seen to be doing well on this combo, but I do feel tired all the time. Not sure if this is a side effect of one of the drugs or not. I am also taking femhrt for hormone therapy. I hope someone knows if all these meds are good to take simultaneously or not. I see a counselor and a psych every week. I am so afraid of being locked up. That is my biggest fear!
Your pharmacist should be able to tell you of possible interactions of taking all these meds together. I wish I could get back in with my psych, but here where I live, everything for adults on medicaid you have to go through the mental health center and I am sooo tired of having to jump through their hoops to get help. If I went Friday this week (the so-called orientation that everyone has to go to, even if you have been going for years and are just out of the system for a month or two) it would still be AT LEAST 2 and a half months before I got to see the psychiatrist.
I have an appointment with my gynocologist on thursday so maybe at least I can get the hormone part straightened out. Good luck to you in your case. Fortunately, I am not the violent kind of bi-polar, just the kind that wants to drink and party all the time when I am manic and I make sure I have support people with me to help me stay out of trouble. My biggest fear is that I will get into "party mode" and wind up destroying what little is left of my marriage or finish alienating my children. I fight against those two things constantly.
I am thankful for this post. I was fixed 3 years ago and suspected that i am in the very begining stage of menopause...now im sure. Everything makes perfect sense now. Thanks very much. I will mention my issuses to my regular doctor and my psyc. doc.
Insanity is doing the same thing over and over again but expecting different results.
The Following User Says Thank You to lynnlee For This Useful Post: TinoRock (10-16-2012)